Alert archive / Colorado / Flash Flood Warnings in 2015

Flash Flood Warning 44, NWS Goodland, KS

July 30, 2015Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 30, 2015, 4:42 PM MDT for Yuma County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2015, 4:42 PM MDT (22:42 UTC)
Expired
Jul 30, 2015, 7:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:18 PM MDTFLASH FLOOD2 Nw Yuma, COSPOTTER REPORTS 2.8 INCHES IN RAIN GUAGE IN 30 MINUTES.
Jul 30, 5:20 PM MDTFLASH FLOODYuma, COWATER BEGINNING TO COVER THE ROAD IN YUMA CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WGUS53 KGLD 302242
FFWGLD
COC125-310145-
/O.NEW.KGLD.FF.W.0044.150730T2242Z-150731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 745 PM MDT
    
* AT 440 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN TO THE WEST IN FAR EASTERN WASHINGTON COUNTY.  
  FLOOD WATERS FROM THE HEAVY RAINFALL IN WASHINGTON COUNTY COMBINED 
  WITH ADDITIONAL HEAVY RAINFALL IN THE WARNED AREA WILL LEAD TO 
  FLASH FLOODING. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  YUMA AND ECKLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4031 10244 4003 10242 4004 10279 4030 10279

$$

LUNDQUIST
2 follow-up statements
193 
WGUS73 KGLD 302341
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT THU JUL 30 2015

COC125-310145-
/O.CON.KGLD.FF.W.0044.000000T0000Z-150731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
541 PM MDT THU JUL 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHWESTERN YUMA COUNTY...

AT 538 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
PRODUCING HEAVY RAIN IN YUMA. 2.8 INCHES OF RAINFALL HAVE FALLEN TWO 
MILES NORTHWEST OF YUMA IN HALF AN HOUR.  JUST UNDER AN INCH HAS 
FALLEN IN THE SOUTH PART OF YUMA.  STREET FLOODING HAS ALREADY BEEN 
REPORTED IN TOWN...WITH WATER ATLEAST 4 INCHES DEEP. FLASH FLOODING 
IS OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
YUMA AND ECKLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN GOODLAND 
BY PHONE OR THROUGH SOCIAL MEDIA WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4031 10244 4003 10242 4004 10279 4030 10279

$$

LUNDQUIST
117 
WGUS73 KGLD 310106
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT THU JUL 30 2015

COC125-310116-
/O.CAN.KGLD.FF.W.0044.000000T0000Z-150731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
706 PM MDT THU JUL 30 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN YUMA COUNTY IS
CANCELLED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 4031 10244 4003 10242 4004 10279 4030 10279

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:36 PM MDT, 6 minutes earlier.

Area forecast discussion, Jul 30, 4:36 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU JUL 30 2015

.UPDATE...
ISSUED AT 430 PM MDT THU JUL 30 2015

ISSUED A QUICK UPDATE TO ADJUST COVERAGE AND THUNDERSTORM TIMING
MOVING INTO THE EASTERN COLORADO COUNTIES. THE WRF MODELS SEEM TO
BE HAVING THE BEST HANDLE ON THE CURRENT CONVECTIVE MODE...HOWEVER
PRECIPITATION IN THE MODELS ARE 3-6 HOURS LATE IN DEVELOPMENT.
STORMS MAY DISSIPATE EARLIER THAN ANTICIPATED DUE TO THE EARLIER
DEVELOPMENT...BUT WILL LEAVE IN PRECIPITATION CHANCES AFTER
MIDNIGHT MDT FOR NOW.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 200 PM MDT THU JUL 30 2015

EARLY AFTERNOON WV IMAGERY AND RAP H5 ANALYSIS SHOWS BROAD RIDGE
ACROSS THE SOUTHERN PLAINS EXTENDING ACROSS THE CENTRAL ROCKIES AND
ACROSS THE GREAT BASIN. NW FLOW IS IN PLACE ACROSS THE NORTHERN
PLAINS AND GREAT LAKES REGIONS. A WEAK RIPPLE IN THE HEIGHT FIELD IS
DEPICTED OVER NW KANSAS WITH A STRONGER PV HEIGHT ANOMALY OVER NEW
MEXICO AND STRONGER SIGNAL IN WV IMAGERY. AT THE SURFACE LOW
PRESSURE HAS DEVELOPED ACROSS EASTERN COLORADO WITH A STATIONARY
FRONT EXTENDING FROM THE SW TO NE TOWARDS THE NEBRASKA PANHANDLE.
HIGH PRESSURE IS IN PLACE ACROSS THE CENTRAL PLAINS AND CENTRAL
MISSISSIPPI RIVER VALLEY.

THIS AFTERNOON-TONIGHT...CAPE VALUES IN THE 1500-2500 J/KG RANGE ARE
CURRENTLY IN PLACE WITH HIGHER TD VALUES (UPPER 50S TO MID 60S).
RAP/HRRR INDICATE CAP ALREADY WEAKENED...AND THUNDERSTORM ACTIVITY
MAY BEGIN TO DEVELOP ALONG WEAK CONVERGENCE ZONE NEAR SURFACE
TROUGH/STATIONARY FRONT IN EASTERN COLORADO. GUIDANCE GENERALLY
SHOWS BETTER PRECIP SIGNAL IN THIS AREA. VERY WEAK LIFT IS IN PLACE
AND AT THIS POINT COVERAGE LOOKS TO BE ISOLATED TO WIDELY SCATTERED
THROUGH TONIGHT. THERE WILL BE SOME WAA THROUGH THE NIGHT WHICH
COULD SUPPORT CONTINUED DEVELOPMENT...HOWEVER WITH BEST FORCING
OUTSIDE OUR CWA...NOT A LOT OF CONFIDENCE. I LIMITED POPS TO 15-24
RANGE (SLIGHT CHANCE). WITH WEAK SHEER PROFILES IN PLACE...LIMITED
FORCING...AND MID LEVEL LAPSE RATES MAINLY LESS THAN 7 C/KM
THUNDERSTORM ACTIVITY IS NOT EXPECTED TO BECOME ORGANIZED.

FRIDAY...SURFACE TROUGH SHIFTS EAST TO BE CENTERED ROUGHLY OVER OUR
CWA AND MAY ACT AS A FOCUS/INITIATION POINT FOR AFTERNOON
THUNDERSTORM ACTIVITY. BEST UPPER LEVEL SUPPORT IS IN THE MORNING
OUTSIDE OUR CWA...WITH POSSIBLY LESS UPPER LEVEL SUPPORT FRIDAY
AFTERNOON THAN TODAY. THERE SHOULD STILL BE ENOUGH
INSTABILITY/MOISTURE IN PLACE TO SUPPORT SOME THUNDERSTORM ACTIVITY
ALONG TROUGH AXIS...HOWEVER COVERAGE STILL APPEARS TO BE ISOLATED IN
NATURE. EFFECTIVE SHEER PROFILES AROUND 30KT AND CAPE VALUES 1500-
3000 J/KG COULD SUPPORT A FEW STRONGER STORMS HOWEVER LIKE TODAY
SEVERE THREAT APPEARS TO BE LOW. HIGH TEMPERATURES WILL BE SLIGHTLY
WARMER AND STILL SEASONAL WITH VALUES RANGING FROM THE UPPER 80S TO
LOWER 90S. A FEW MID 90 TEMPERATURES WILL BE POSSIBLE AT KMCK/KHLC.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 150 PM MDT THU JUL 30 2015

ABOVE NORMAL TEMPERATURES ARE ON TAP FOR THE ENTIRE TRI STATE
REGION...AS MAIN WEATHER FOCUS FOR THE EXTENDED PERIOD WILL CONCERN
AMPLIFIED H5/H7 RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...
SHIFTING EASTWARD INTO THE PLAINS REGION BY NEXT WEDNESDAY/THURSDAY.
EXPECTING BROAD WNW DOWNSLOPE FLOW AT 700/500 MB WITH RIDGE TO OUR
WEST...WITH RIDGE AXIS OVER THE PLAINS BY MIDWEEK NEXT WEEK. 850 MB
TEMPS DO RANGE FROM +28C UP TO +33C DURING THIS TIME...WITH WARMEST
SET TO OCCUR WED/THURS...COINCIDING WITH RIDGE AXIS SETTING UP OVER
THE AREA. WITH THESE CONDITIONS...DAYTIME HIGH TEMPERATURES WILL
RANGE IN THE LOWER TO MID 90S...AND OVERNIGHT LOWS IN THE LOW TO MID
60S.

THE AREA WILL ALSO SEE THE CHANCES FOR SHOWERS AND THUNDERSTORMS
DESPITE THE INCREASE TEMPS. SEVERAL SHORTWAVES MOVING DOWN ALONG THE
EAST SIDE OF THE MID-LEVEL RIDGE FRIDAY/FRIDAY NIGHT...NEXT MONDAY
INTO TUESDAY...AND AGAIN LATE WEDNESDAY INTO THURSDAY WHEN SURFACE
FRONT IS FOLLOWED BY TRAILING SHORTWAVE. CURRENT GFS A BIT MORE IN-
LINE WITH LATEST ECMWF...MAKING CONFIDENCE A BIT STRONGER IN KEEPING
CHANCE POPS FOR LATTER PORTION OF THE FORECAST. THE PUSH OF THE
UPPER RIDGE EASTWARD INTO THE PLAINS DOES PUT A BIT MORE EMPHASIS
FOR HIGHER POP CHANCES OVER EASTERN ZONES ON WEDNESDAY INTO
THURSDAY. AS WITH EXPECTED RAINFALL POTENTIAL...THE CLOUD COVER WITH
THESE EVENTS COULD IMPACT DAYTIME HIGHS/OVERNIGHT LOWS...ESPECIALLY
IN EASTERN ZONES AS WEEK PROGRESSES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1124 AM MDT THU JUL 30 2015

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD AT BOTH KGLD
AND KMCK TERMINALS. PRIMARY AVIATION CONCERN WILL BE POTENTIAL FOR
THUNDERSTORMS AT BOTH TERMINALS THIS AFTERNOON AND EVENING. AT
THIS TIME IT APPEARS COVERAGE WILL BE ISOLATED WITH LIMITED
INSTABILITY AND FORCING. CONFIDENCE IS TOO LOW TO INCLUDE MENTION
AT EITHER TERMINAL...SO WILL NEED TO MONITOR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...MK
SHORT TERM...DR
LONG TERM...JN
AVIATION...DR
Hazardous weather outlook, Jul 30, 3:00 PM MDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT THU JUL 30 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-312100-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
300 PM MDT THU JUL 30 2015 /400 PM CDT THU JUL 30 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG
AND WEST OF THE COLORADO AND KANSAS STATE LINE THIS AFTERNOON AND
EVENING. LARGE HAIL UP TO ONE INCH AND STRONG WINDS WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 4:00 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT THU JUL 30 2015

COZ090-302215-
YUMA COUNTY CO-
400 PM MDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
415 PM MDT...

AT 359 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF BURDETT...OR 16 MILES NORTHEAST OF AKRON...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4040 10262 4003 10275 4006 10279 4035 10279
      4035 10278 4040 10278
TIME...MOT...LOC 2159Z 296DEG 11KT 4030 10296

LUNDQUIST
Special weather statement, Jul 30, 4:15 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT THU JUL 30 2015

COZ090-302230-
YUMA COUNTY CO-
415 PM MDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF BURDETT TO
6 MILES NORTHWEST OF YUMA...AND MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4039 10268 4005 10266 4006 10279 4035 10279
      4035 10278 4038 10278
TIME...MOT...LOC 2215Z 290DEG 10KT 4028 10295 4017 10283

LUNDQUIST
Special weather statement, Jul 30, 4:31 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT THU JUL 30 2015

COZ090-302245-
YUMA COUNTY CO-
431 PM MDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
445 PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF LONE STAR
TO 4 MILES NORTHWEST OF YUMA...AND MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4034 10263 4005 10260 4006 10279 4034 10279
TIME...MOT...LOC 2230Z 308DEG 17KT 4025 10287 4016 10279

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:00 PM MDTSpecial Weather StatementGLDYuma15 min
Jul 30, 4:15 PM MDTSpecial Weather StatementGLDYuma15 min
Jul 30, 4:31 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 30, 4:46 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 30, 5:17 PM MDTSpecial Weather StatementGLDYuma13 min
Jul 30, 5:50 PM MDTSpecial Weather StatementGLDYuma25 min

Nearby

Flash Flood Warnings in Colorado, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.